Alabama, 2020Damaging Winds in Alabama, July 31, 2020
July 31, 2020 · NWS HUN · 5 events in 2 counties and zones
A line of thunderstorms produced frequent lightning, heavy downpours, and gusty winds of 40 to 50 mph during the mid afternoon hours. The winds knocked down a tree in Cullman County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms produced frequent lightning, heavy downpours, and gusty winds of 40 to 50 mph during the mid afternoon hours. The winds knocked down a tree in Cullman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 11:15 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 31, 11:15 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1215 PM CDT Fri Jul 31 2020
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Rest of Today)
Issued at 945 AM CDT Fri Jul 31 2020
Cloud cover will briefly increase this morning as an area of
scattered showers over central MS progresses into NW AL. Skies will
then clear by late morning ahead of a surface trough axis pushing
from the Arklatex region into the TN Valley. A line of thunderstorms
approaching the Lower Miss Valley should remain south of the region,
but will advance an outflow boundary into the region upon which
convective initiation may focus later today. PW values remain near
2", allowing hydrometeor loading to increase the threat for wet
microbursts, particularly when coupled with steep low level lapse
rates over 7.5 C/km. The most likely period of showers and
thunderstorms will be from 2 pm to 7 pm.
Moderate winds at 850 mb will increase near 30 kts this evening. As
a result, this will be a case of "sufficiency" in terms of wind shear
that may result in more organized convection. With 0-3 km wind shear
increasing near 20-30 kts, the threat for a tornado or two cannot be
completely ruled out, although this is a low probability scenario.
Although convective coverage is expected to slightly wane late this
evening, the ongoing LLJ at 850 mb will maintain the potential for
showers and thunderstorms through the overnight period.
Otherwise, high temperatures today will warm into the upper 80s to
low 90s. If numerous showers and thunderstorms develop earlier than
currently forecast, high temperatures may struggle to reach the upper
80s.
.SHORT TERM...(Tonight through Sunday night)
Issued at 339 AM CDT Fri Jul 31 2020
Night cooling should lower rain chances a bit tonight. Kept likely
shower chances going this evening, then diminished them into the
slight chance to chance range overnight. Muggy conditions should
continue with lows in the lower 70s. A few mid 70s are possible in
the warmer areas.
Another wet day is in store to end the week, as a cold front trailing
from an area of low pressure (that should form over the Ozarks today)
heads across the Ohio Valley during Saturday. The front should move
in a west-east manner across the Tennessee Valley during Sat evening.
Convergence preceding the front and a still unstable atmosphere could
bring a risk of marginally severe convection during Sat as well. Not
as clear cut on timing, but strong outflow winds again will be the
main threat, along with frequent lightning and heavy downpours.
Depending upon how much rainfall occurs today and tonight, flooding
could become more of an issue over some parts of the area. With more
clouds than sun and still good rain chances, high temperatures on Sat
should range a bit cooler, in the low/mid 80s.
Have ended shower activity from west to east Sat night, as cooler
air filters in from the west. Night time lows should range in the
60s. Despite the front moving across the area, enough moisture and
instability remaining could bring lower end rain chances across our
eastern areas during Sun. Ended rain chances in the evening as a more
stable regime becomes more in place. Similar temperatures to start a
new week, with highs in the mid 80s and lows in the 60s Sun night.
.LONG TERM...(Monday through Thursday)
Issued at 339 AM CDT Fri Jul 31 2020
Heading into next week our main weather feature will be a longwave
trough centered near the Great Lakes region. A series of disturbances
will round the trough and bring showers and thunderstorms through the
the week. Ahead of an approaching cold front, S/SW flow will keep
moisture in place and temps in the mid to upper 80s on Monday. The
front will move through on Tuesday, providing additional lift for
showers/storms. The highest POPs will be during the afternoon to
early evening hours with scattered showers and thunderstorms
expected. Won't feel much of a temp change as daytime highs may only
be a few degrees 'cooler' than Monday, but still reaching the mid to
upper 80s. Will also note that the location of the trough will keep
Hurricane Isaias along the Atlantic Coast, thus no impacts
anticipated to the TN Valley from this storm.
As we head into mid-week, the trough will slide northeastward and
high pressure will build across the Midwest. NW flow aloft will
still send a few weak disturbances our way and combined with diurnal
heating, mainly isolated showers/storms are possible on Wednesday
and Thursday afternoon. Look for daytime highs in the mid/upper 80s
on Wednesday and a tad warmer in the upper 80s on Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Jul 31 2020
Scattered showers will develop this afternoon with some thunderstorms
this evening. Some storms may be strong with gusty winds and heavy
rain. Showers may continue overnight, but confidence is too low to
mention at this time. There is the potential for wind shear
overnight with strong southwest winds near 30 kts, but this should
stay just above 2000 ft. Low ceilings develop early tomorrow morning
and should continue through the morning period. Additional storms
tomorrow do not appear likely at this time.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...30
SHORT TERM...RSB
LONG TERM...JMS
AVIATION...30
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 2:57 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
357 AM CDT Fri Jul 31 2020
ALZ001>010-016-TNZ076-096-097-312300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
357 AM CDT Fri Jul 31 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Scattered to widespread thunderstorms are possible today, as a
series of upper disturbances continue to move eastward over much of
the region. Stronger storms could produce damaging winds, locally
heavy rainfall and isolated tornadoes.
Isolated to scattered thunderstorms are expected tonight. Primary
hazards will be lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
This pattern will bring scattered to numerous thunderstorms once
again on Saturday. Some storms could be strong to severe, producing
damaging winds and locally heavy rainfall.
Locally heavy rainfall may also translate into localized flooding
and rises on area rivers and streams.
Thunderstorms will then become isolated on Sunday, and more scattered
Monday through Thursday, mainly during the afternoon to early
evening hours.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jul 31, 12:00 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
100 PM CDT Fri Jul 31 2020
ALZ016-311845-
Cullman AL-
100 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 145
PM CDT...
At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp McDowell, or 7 miles west of Arley, moving east at 40 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Dodge City, Baldwin, Wilburn, Logan, Bremen, Crane Hill and Smith
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3396 8711 3397 8714 3398 8714 3399 8715
3399 8711 3420 8711 3423 8691 3395 8691
3395 8711
TIME...MOT...LOC 1759Z 262DEG 33KT 3405 8733
70/DDSpecial weather statement, Jul 31, 12:42 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
142 PM CDT Fri Jul 31 2020
ALZ006-009-TNZ096-097-311930-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
142 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHERN FRANKLIN
COUNTIES UNTIL 230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered 8 miles southeast of Huntland, or 17 miles
south of Winchester, moving east at 10 mph.
Wind gusts of 40 to 50 mph will be possible with this cluster
of storms.
Locations impacted include...
Skyline, Anderson, Hytop, Bass, Francisco, Princeton, Jericho, Elora,
Estillfork and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.
Very heavy rainfall is also occurring with this cluster of storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3479 8638 3501 8641 3509 8590 3488 8587
TIME...MOT...LOC 1841Z 258DEG 10KT 3495 8620
70/DD
Thunderstorm Wind, Cullman
- When
- July 31, 12:55 PM CST
- Where
- Cullman County, 2.15 mi SSW of Phelan
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 34.100, -86.830
A tree was knocked down in the Good Hope area between Dodge City and U.S. Highwya 31. Time estimated by radar.
Thunderstorm Wind, Cullman
- When
- July 31, 1:00 PM CST
- Where
- Cullman County, 0.69 mi N of Good Hope
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.110, -86.870
Several large tree limbs and small trees were knocked down onto power lines across Cullman County. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- July 31, 1:09 PM CST
- Where
- Morgan County, 1.33 mi WNW of Somerville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -86.820
A tree was knocked down onto a power line at 1555 Perkins Wood Road.
Thunderstorm Wind, Morgan
- When
- July 31, 1:15 PM CST
- Where
- Morgan County, 1.05 mi SSE of Echols Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.516, -86.772
A tree was knocked down and blocking the road.
Thunderstorm Wind, Morgan
- When
- July 31, 1:15 PM CST
- Where
- Morgan County, 1.34 mi N of Winton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.539, -86.747
A tree was knocked down onto the road. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, July 31, 20201 death · 1 injured · $5,000 · 1.75 in hail · 13 events
- Hail and Lightning Strike in Montana, July 31, 20201 death · 1.75 in hail · 2 events
- Flash Flood in American Samoa, July 31, 2020$200,000 · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 31, 2020$110,000 · 50 kt wind · 8 events
- Damaging Winds in Maryland, July 31, 2020$62,000 · 55 kt wind · 15 events
- Damaging Winds in Mississippi, July 31, 2020$69,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, July 31, 2020$46,000 · 55 kt wind · 10 events
- Hail and Damaging Winds in Louisiana, July 31, 2020$34,000 · 1.25 in hail · 4 events
- Damaging Winds in Tennessee, July 31, 202050 kt wind · 19 events
- Hail and Damaging Winds in South Dakota, July 31, 20201.75 in hail · 17 events
- Damaging Winds in Tennessee, July 31, 2020$11,000 · 50 kt wind · 5 events
- Flash Flooding in Missouri, July 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909558, 909560, 909562, 909563, 909564.